Burning micturition and vaginal punctate hemorrhages - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 12-02-2011
drnrpatel's Avatar
Guest
 
Steps History: 1+CK+CS
Posts: 441
Threads: 153
Thanked 394 Times in 211 Posts
Reputation: 417
ObGyn Burning micturition and vaginal punctate hemorrhages

A 52-year-old woman comes to clinic complaining of a persistent urinary tract infection. She tells you that she has had a burning, almost scalding sensation when she urinates. These symptoms have lasted months. Additionally, she has suffered from intermittent urinary incontinence for the last year, which has tended to correlate with the symptoms. Her primary care physician has treated her with trials of oral trimethoprim-sulfamethoxazole and levofloxacin, but she has had no improvement in her symptoms. She denies any fevers, flank pain, discharge, or recent sexual activity, though she notes that she is having severe hot flashes. Physical examination reveals a thin, friable vaginal mucosa with multiple small punctate hemorrhages. Which of the following is the most appropriate treatment?

A. Cefixime and azithromycin
B. Estrogen
C. Fluconazole
D. Metronidazole
E. Oxybutynin
Reply With Quote Quick reply to this message



  #2  
Old 12-02-2011
pass7's Avatar
USMLE Forums Guru
 
Steps History: 1+CK+CS+3
Posts: 406
Threads: 30
Thanked 140 Times in 108 Posts
Reputation: 150
Default

B. Estrogen locally ?
Reply With Quote Quick reply to this message
  #3  
Old 12-02-2011
jaimin's Avatar
USMLE Forums Veteran
 
Steps History: 1+CK+CS+3
Posts: 264
Threads: 15
Thanked 98 Times in 56 Posts
Reputation: 108
Default

B. Estrogen
Reply With Quote Quick reply to this message
  #4  
Old 12-03-2011
USMLE Forums Master
 
Steps History: Step 1 Only
Posts: 537
Threads: 80
Thanked 342 Times in 138 Posts
Reputation: 374
Default

yes estrogen
Reply With Quote Quick reply to this message
  #5  
Old 12-03-2011
qurat21's Avatar
USMLE Forums Master
 
Steps History: 1 + CK
Posts: 623
Threads: 62
Thanked 287 Times in 186 Posts
Reputation: 297
Default

apply estrogen locally........
Reply With Quote Quick reply to this message
  #6  
Old 12-04-2011
drnrpatel's Avatar
Guest
 
Steps History: 1+CK+CS
Posts: 441
Threads: 153
Thanked 394 Times in 211 Posts
Reputation: 417
Default

The correct answer is B. This patient has atrophic vaginitis, which can cause urinary incontinence and mimic urinary tract infections. Low-dose estrogen, preferably as a topical agent, can rapidly improve this patient’s dysuria and incontinence. A community-acquired urinary tract infection in a healthy host is unlikely to last months and be unresponsive to treatment.
Cefixime and azithromycin (choice A) are appropriate treatments for urethritis suspected to be due to gonorrhea and/or chlamydia. As the infections can co-exist, and one is a risk factor for another, empiric treatment for both infections is recommended. However, this patient’s presentation is consistent with atrophic vaginitis, not a sexually transmitted disease.
Fluconazole (choice C) is one treatment option for candidal vulvovaginitis. The typical presentation of candidal vaginitis is a thick, “cottage-cheese” like discharge. While erythema is present, the vaginal walls do not typically display evidence of atrophy.
Metronidazole (choice D) is used to treat bacterial vaginosis. A “fishy-smelling” discharge is often present. Patients with bacterial vaginosis do not display evidence of vaginal atrophy.
Oxybutynin (choice E) is an anti-spasmodic used to treat urge incontinence. This patient’s urinary incontinence is more likely due to atrophic vaginitis. Before starting anti-spasmodics, this patient needs a trial of estrogen.
Reply With Quote Quick reply to this message
The above post was thanked by:
hiratamkeen (12-05-2011)



Reply

Tags
Infectious-Diseases, ObGyn-, Step-2-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Punctate Brain! Sabio USMLE Step 1 Forum 6 01-03-2012 03:28 PM
Confused about cerebral hemorrhages and infarcts! sana akbar USMLE Step 2 CK Forum 5 09-16-2011 03:14 PM
Knee Pain, Blurred Vision, and Burning Urination ricko335 USMLE Step 1 Forum 5 08-16-2011 09:39 AM
Pale Skin and Burning Easily? sam01 USMLE Step 1 Forum 4 04-12-2010 06:05 AM
Frequency of micturition MLE-Love USMLE Step 3 Forum 1 03-14-2010 02:06 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)